Alert archive / Indiana / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Northern Indiana

November 5, 201714 counties in Indiana; 8 counties in Ohio

NWS Northern Indiana issued this flash flood watch at Nov 5, 2017, 3:23 AM EST for 14 counties in Indiana; 8 counties in Ohio. It took effect at Nov 5, 2017, 12:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2017, 3:23 AM EST (08:23 UTC)
In effect from
Nov 5, 2017, 12:00 PM EST
Expired
Nov 5, 2017, 4:50 PM EST
In force
5 hr
Issued by
NWS Northern Indiana
Flood severity
None
All 22 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Noble County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at Nov 5, 1:44 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Nov 5, 1:44 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
144 AM EDT Sun Nov 5 2017

.SYNOPSIS...
Issued at 135 AM EDT Sun Nov 5 2017

A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region Sunday
afternoon and evening, bringing a chance of showers and
thunderstorms. Severe weather and heavy rainfall remain a
possibility, especially south of a Monticello to Columbia City to
Ottawa line. Temperatures overnight will rise into the upper 50s
and 60s. Highs Sunday will vary greatly from northwest to
southeast with highs in the upper 50s near Lake Michigan to to
middle to upper 60s elsewhere.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 356 PM EDT Sat Nov 4 2017

Several challenges to sort out for the period ranging from fog
tonight to severe weather/heavy rainfall potential Sunday
afternoon/evening.

Surge of low level moisture was well underway with 40 degree
dewpoints into the entire CWA and 50+ dewpoints edging into SW
areas (currently as far north as Rochester). Band of rain showers
and embedded storms has been weakening overall across the area
with the exception of 1 cell that has maintained active lightning
productions as well as periodic pea size hail as it tracks ENE.
Significantly backed off on more expansive likely pops and tried
to confine to current radar trends. Behind this, fog and drizzle
will settle in, likely for much of the night. Have held with areas
of fog with no mention of dense fog at this point, but something
to be monitored.

Focus shifts to severe/heavy rain threat as warm front sets up
somewhere across northern Indiana on Sunday. Models have all come
into agreement on main threat for severe weather being further
south, but exactly how far south remains the big question. Plenty
of moisture and shear as well as steep lapse rates will be
available southeast of the warm front. However, degree of surface
based instability to allow more robust parcel development will be
key in threat for severe weather. Lack of strong cyclogenesis may
prevent more backing of the low level wind fields and reduce
overall tornado threat, but EML and strong shear still could bring
some bowing segments of convection and damaging wind threat, with
localized backing of winds still possible for threat of isolated,
brief tornadoes. Additional details can be found in the latest Day
2 SPC Severe Outlook. With regards to flooding, climatologically
high moisture and potential for training of convection will
likely cause some areas of localized flooding anywhere in the warm
sector. With most areas able to take at least some rain and low
confidence where the strongest convection will setup, no hydro
headlines being issued (after discussion with ILN/CLE/IND). Will
continue zone and HWO mention.

&&

.LONG TERM...(Monday through Saturday)
Issued at 356 PM EDT Sat Nov 4 2017

High pressure will build south through the region and eventually
lay out to our southeast. This will keep any precip chances both
north and south of us through the period. Near or below normal
temperatures will be in store into the region and remain
entrenched through the remainder of the period. Lows Weds and
Thurs morning may very well drop below freezing in many areas with
the clear skies and light winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 135 AM EDT Sun Nov 5 2017

Complicated forecast this period with a plethora of weather
concerns. Stalled warm front sitting just south of KSBN and north
of KFWA at issuance. Dense fog had formed along and north of this
weak boundary while BR and IFR conditions with low cigs was south
of the boundary. A wave of low pressure and a mid level jet is
expected to move toward the region on Sunday. As this occurs a
second warm front to our south will surge northward while a cold
front pushes in from the west. The combination of these factors
should generate tsra by mid to late morning, mainly southeast of
KSBN but close enough to warrant a VCTS. Strong to severe storms
are possible closer to KFWA mid to late afternoon as mid level
winds increase as core of stronger winds aloft push in near cold
front. Too uncertain to include stronger wind gust and hail
mention in terminal at this time but gust to 55 knots and large
hail possible with stronger storms. Winds will become northwest
behind front and expect conditions to improve to MVFR late
afternoon and evening as line of storms push east of KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
     INZ003>009-012-014-016.

MI...Dense Fog Advisory until 10 AM EST this morning for MIZ077>081.

OH...Dense Fog Advisory until 10 AM EST this morning for OHZ001-002.

LM...NONE.
&&

SYNOPSIS...Lashley/Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana

In the hours before

Special weather statement, Nov 4, 11:08 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1108 PM EDT Sat Nov 4 2017

INZ003>005-MIZ077-078-050600-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights,
Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus
1108 PM EDT Sat Nov 4 2017 /1008 PM CDT Sat Nov 4 2017/

...PATCHY DENSE FOG TO PERSIST...

Patchy dense fog will continue across far southwest Lower Michigan
into northwest Indiana. Visibilities will dip under a quarter of
a mile at times the rest of the night. If you are driving, slow
down and allow extra time to reach you destination.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:09 AM EDTDense Fog AdvisoryIWXDeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more11 hr
Nov 5, 3:57 AM ESTSmall Craft AdvisoryIWX40 hr
Nov 5, 9:45 AM ESTSpecial Weather StatementIWXKosciusko30 min
Nov 5, 9:54 AM ESTMarine Dense Fog AdvisoryIWX3 hr
Nov 5, 10:22 AM ESTSpecial Weather StatementIWXNoble23 min
Nov 5, 10:31 AM ESTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben44 min
Nov 5, 10:56 AM ESTFlash Flood WarningIWXElkhart, Kosciusko, Noble3 hr
Nov 5, 11:05 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley40 min
Nov 5, 11:15 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min
Nov 5, 11:35 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben40 min
Nov 5, 11:54 AM ESTAreal Flood WarningIWXDeKalb, Steuben3 hr
Nov 5, 12:22 PM ESTSpecial Weather StatementIWXGrant23 min
Nov 5, 12:35 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wells40 min
Nov 5, 1:06 PM ESTAreal Flood WarningIWXDeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more6 hr
Nov 5, 1:13 PM ESTTornado WarningIWXBlackford, Grant32 min
Nov 5, 1:37 PM ESTTornado WarningIWXBlackford, Jay23 min
Nov 5, 1:54 PM ESTTornado Warning Tornado observedConsiderable damage threatIWXJay36 min
Nov 5, 2:39 PM ESTSpecial Weather StatementIWXBlackford, Grant36 min
Nov 5, 2:48 PM ESTAreal Flood WarningIWXAdams, Allen, Wells6 hr
Nov 5, 2:59 PM ESTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells21 min
Nov 5, 3:18 PM ESTSevere Thunderstorm WarningIWXAdams, Jay27 min
Nov 5, 12:05 PM ESTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams40 min
Nov 5, 1:42 PM ESTSpecial Weather StatementIWXPaulding33 min
Nov 5, 3:57 PM ESTSevere Thunderstorm WarningIWXAllen33 min
Nov 5, 4:49 PM ESTRiver Flood WarningIWXDefiance, Fulton, Williams5 days

Nearby

Flash Flood Watches in Indiana, 2017Flash Flood Watches in Ohio, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.